Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Sacramento, CA

March 21, 2016Butte County, Sutter County, Yuba County, California

NWS Sacramento, CA issued this special weather statement at Mar 21, 2016, 3:13 PM PDT for Butte County, Sutter County, Yuba County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2016, 3:13 PM PDT (22:13 UTC)
Expired
Mar 21, 2016, 4:00 PM PDT
In force
47 min
Issued by
NWS Sacramento, CA

Counties Butte County, CA, Sutter County, CA, Yuba County, CA

The radar

The Beale AFB radar (KBBX), 28 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS86 KSTO 212213
SPSSTO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
313 PM PDT MON MAR 21 2016
 
CAZ015-016-066>068-212300-
CENTRAL SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-MOTHERLODE CA-
NORTHERN SACRAMENTO VALLEY CA-
313 PM PDT MON MAR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUSA...WEST
CENTRAL PLUMAS...NORTHWESTERN YUBA...WEST CENTRAL NEVADA...
NORTHWESTERN SUTTER...EASTERN GLENN...SOUTHEASTERN TEHAMA AND BUTTE
COUNTIES UNTIL 400 PM PDT...

AT 310 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF RICHARDSON SPRINGS TO
TISDALE. MOVEMENT WAS RAPIDLY TOWARDS THE NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
CHICO...PARADISE...OROVILLE...MARYSVILLE...PULGA...PALERMO...BRUSH CREEK
RS...YUBA CITY...LAKE WILDWOOD...GRIDLEY...DOBBINS...HAMMONTON...
CHALLENGE-BROWNSVILLE...LOVELOCK...SMARTVILLE...DE SABLA POWERHOUSE...
PENNINGTON...BROWNSVILLE...DAYTON AND TIMBUCTOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4022 12149 3924 12116 3897 12188 4007 12207
TIME...MOT...LOC 2210Z 242DEG 38KT 3996 12183 3892 12178 

$$

RB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 1:53 PM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 21, 1:53 PM PDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
153 PM PDT MON MAR 21 2016

.SYNOPSIS...
Wet weather into Tuesday with showers, mountain snow, a
few thunderstorms and breezy winds. Travel over the Sierra may be
impacted at times into Tuesday by accumulating snow, especially
this afternoon and tonight.

&&

.DISCUSSION...
System pushing inland this afternoon with precipitation
overspreading the area. Band of heavy rain with a few embedded
lightning strikes currently building across northern portions of
the Sac Valley. Expect this to continue thru the afternoon hours
and will need to watch for any urban and small stream flooding
impacts as well as the possibility of accumulating small hail.
Convective nature of precipitation will lead to hit or miss
showers elsewhere, with a few thunderstorms possible across the
rest of the Valley thru the evening hours. Precipitation totals
for the central and southern Valley will be light, outside of any
heavier shower or thunderstorms. Winds have also picked up across
wind advisory area with gusts of 25-35 mph noted so far. Will let
advisory ride for now.

Snow will begin to fall shortly in the Sierra with lowering snow
levels. Convective showers may lead to locally heavy snowfall
rates and lower snow levels at times through the evening hours. In
general snow levels around 5000 feet today, lowering to 4000-4500
tonight into Tuesday. Storm totals through Tuesday of around a
foot near pass levels with 4 to 10 inches above 4500 feet. Expect
worsening travel conditions in the mountains later this afternoon
into the evening with chain controls and travel delays. A winter
weather advisory remains in effect for the Sierra above 4500 feet.

System will exit on Tuesday...but enough moisture will remain for
at least light mountain showers. Upper ridge with drying northwest
flow builds in on Wednesday/Thursday ending the rain threat and
bringing a warming trend.

CEO

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)
High pressure will dominate through Saturday with northerly flow,
dry weather, and above normal temperatures. Occasional breezy
conditions each afternoon/evening along western side of Sac
Valley. An upper low moves into the Pac NW Sunday with a trailing
cold front into NorCal. Most of the dynamics are farther north
with the GFS brining in some chance of showers over the mountains.
The ECMWF, on the other hand, doesn't bring the moisture quite as
far south. Upper low moves into Idaho/Montana Monday with the cool
upper trough keeping temperatures cool and potentially some
lingering showers over the Sierra. JClapp

&&

.AVIATION...
A weather system is currently moving through Northern California,
bringing VFR/MVFR conditions to the Valley and IFR/LIFR to the
mountains. Isolated TSRA expected across Valley TAF sites through
early this evening. Showers will decrease in coverage late this
evening and tonight. South winds 10-20 kt with local gusts to 35
kt will diminish to 5-15 kt tonight and Tuesday.

Dang

&&

.STO Watches/Warnings/Advisories...
Winter Weather Advisory until 5 AM PDT Tuesday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory until 8 PM PDT this evening for Central Sacramento
Valley-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley.

&&

In the hours before

Special weather statement, Mar 21, 1:10 PM PDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
110 PM PDT MON MAR 21 2016

CAZ014>016-066-068-212100-
CENTRAL SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
BURNEY BASIN / EASTERN SHASTA COUNTY CA-
NORTHERN SACRAMENTO VALLEY CA-
110 PM PDT MON MAR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLUMAS...
SOUTHEASTERN SHASTA...EASTERN GLENN...EASTERN TEHAMA AND NORTHWESTERN
BUTTE COUNTIES UNTIL 200 PM PDT...

AT 104 PM PDT...A TRAINED WEATHER SPOTTER REPORTED PENNY HAIL IN RED
BLUFF WITH TORRENTIAL RAIN AND PONDING OF WATER ON ROADS. STRONG
THUNDERSTORMS EXTEND ALONG A LINE EXTENDING JEST EAST OF REDDING
THROUGH RED BLUFF TO JUST WEST OF WILLOWS WITH PEA SIZED HAIL AND
TORRENTIAL RAIN. MOTORISTS ALONG AREA ROADS SUCH AS I5 ARE URGED TO
SLOW DOWN AND USE CAUTION. MOVEMENT OF THE LINE WAS NORTHEAST AT 50
MPH.

PEA SIZE HAIL AND QUICKLY SHIFTING WINDS IN EXCESS OF 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

SOME LOCATIONS IMPACTED INCLUDE...
CHICO...PARADISE...CORNING...ORLAND...WILLOWS...MINERAL...SHINGLETOWN
...GLENN...TEHAMA...VINA...PAYNES CREEK...DURHAM... LASSEN NATIONAL
PARK...MAGALIA...ORDBEND...AND NORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4096 12137 3957 12166 3946 12239 4068 12205
TIME...MOT...LOC 2004Z 226DEG 43KT 4046 12202 3952 12233

EK
Special weather statement, Mar 21, 1:15 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
115 PM PDT MON MAR 21 2016

CAZ014>016-066-068-212100-
CENTRAL SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
BURNEY BASIN / EASTERN SHASTA COUNTY CA-
NORTHERN SACRAMENTO VALLEY CA-
115 PM PDT MON MAR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLUMAS...
SOUTHEASTERN SHASTA...EASTERN GLENN...EASTERN TEHAMA AND NORTHWESTERN
BUTTE COUNTIES UNTIL 200 PM PDT...

AT 104 PM PDT...A TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL IN
RED BLUFF WITH TORRENTIAL RAIN AND PONDING OF WATER ON ROADS. STRONG
THUNDERSTORMS EXTEND ALONG A LINE EXTENDING JUST EAST OF REDDING
THROUGH RED BLUFF TO JUST WEST OF WILLOWS. MOTORISTS ALONG AREA
ROADS SUCH AS I5 ARE URGED TO SLOW DOWN AND USE CAUTION. MOVEMENT OF
THE LINE WAS TO THE NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND QUICKLY SHIFTING WINDS IN EXCESS OF 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

SOME LOCATIONS IMPACTED INCLUDE...
CHICO...PARADISE...CORNING...ORLAND...WILLOWS...MINERAL...SHINGLETOWN
...GLENN...TEHAMA...VINA...PAYNES CREEK...DURHAM... LASSEN NATIONAL
PARK...MAGALIA...ORDBEND...AND NORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4096 12137 3957 12166 3946 12239 4068 12205
TIME...MOT...LOC 2004Z 226DEG 43KT 4046 12202 3952 12233

EK
Special weather statement, Mar 21, 3:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
313 PM PDT MON MAR 21 2016

CAZ015-016-066>068-212300-
CENTRAL SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-MOTHERLODE CA-
NORTHERN SACRAMENTO VALLEY CA-
313 PM PDT MON MAR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUSA...WEST
CENTRAL PLUMAS...NORTHWESTERN YUBA...WEST CENTRAL NEVADA...
NORTHWESTERN SUTTER...EASTERN GLENN...SOUTHEASTERN TEHAMA AND BUTTE
COUNTIES UNTIL 400 PM PDT...

AT 310 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF RICHARDSON SPRINGS TO
TISDALE. MOVEMENT WAS RAPIDLY TOWARDS THE NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
CHICO...PARADISE...OROVILLE...MARYSVILLE...PULGA...PALERMO...BRUSH CREEK
RS...YUBA CITY...LAKE WILDWOOD...GRIDLEY...DOBBINS...HAMMONTON...
CHALLENGE-BROWNSVILLE...LOVELOCK...SMARTVILLE...DE SABLA POWERHOUSE...
PENNINGTON...BROWNSVILLE...DAYTON AND TIMBUCTOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4022 12149 3924 12116 3897 12188 4007 12207
TIME...MOT...LOC 2210Z 242DEG 38KT 3996 12183 3892 12178

RB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:31 PM PDTSpecial Weather StatementSTOTehama29 min
Mar 21, 1:50 AM PDTWind AdvisorySTO15 hr
Mar 21, 1:10 PM PDTSpecial Weather StatementSTOTehama50 min
Mar 21, 1:15 PM PDTSpecial Weather StatementSTOTehama45 min

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.